Searching shelves for cold and flu products is the last thing you need when you’re sick. To find the right product, ignore what the front of the package says, advises pharmacist Alex Luli, PharmD. Instead, scan the ingredients on the back and match your symptom to the right ingredient:
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
- Less is more. Choose multi-symptom products only if they match your symptoms. “I usually find people only need one ingredient,” says Dr. Luli. “Loading up on multi-ingredient products increases your risk of side effects without added benefit.
- Don’t double up on dosage. When using more than one over-the-counter (OTC) product — especially if one has multiple ingredients — read each box. Exceeding the daily limit for an ingredient like acetaminophen can damage your liver.
- Read the fine print. “Just because you can buy a product without a prescription doesn’t mean it’s safe for everyone,” he says. Check the warnings for health conditions and medications that interact with OTC products.
Some cold and flu product ingredients aren’t proven to be effective. He does not routinely recommend products with:
- Zinc: “Some studies find that starting it within 24 to 48 hours reduces cold symptoms’ severity and duration. Others find it has no effect,” he says. And the cost of lozenges adds up.
- Guaifenesin: This expectorant, which loosens mucus and phlegm, is common in cough medications. “We don’t have strong data proving that it even works,” says Dr. Luli.
- Chlorpheniramine or doxylamine: These older-generation antihistamines can stop a runny nose. But they increase drowsiness and decrease concentration.
- Phenylephrine: This is present in some nasal sprays. “Overall, the data says phenylephrine doesn’t work any better than placebo or saline spray,” he notes.
Armed with the information you need to find ingredients that work, you'll soon be on the road to recovery.